Alert archive / Massachusetts / Flash Flood Warnings in 2023

Flash Flood Warning 63, NWS Boston/Norton, MA

September 11, 2023Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Sep 11, 2023, 5:17 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 6 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2023, 5:17 PM EDT (21:17 UTC)
Expired
Sep 11, 2023, 11:00 PM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 89 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 5:30 PM EDTFLOOD1 Ne Leominster, MAMultiple roads flooded and impassible in and around Leominster.
Sep 11, 5:55 PM EDTFLOOD3 S Fitchburg, MASection of Route 2 eastbound near Fitchburg is flooded up to headlights.
Sep 11, 6:00 PM EDTFLOOD1 Wsw Fitchburg Ap, MARoute 2 at exit 99 is flooded with several cars stuck.
Sep 11, 6:00 PM EDTFLOODFitchburg, MACars stuck in flood waters by the bridge on River Street. Relayed by amateur radio.
Sep 11, 6:10 PM EDTFLOODLeominster, MATwo cars flooded and disabled in a parking lot off Sack Blvd.
Sep 11, 6:30 PM EDTFLOODLeominster, MAMultiple reports of numerous roads flooded and impassable. Some water rescues in progress.
Sep 11, 6:44 PM EDTFLOODLeominster, MARoute 2 Eastbound near exit 99 under 3 feet of water.
Sep 11, 7:34 PM EDTFLOODLeominster, MACulvert at Pleasant St and Colburn St has washed out the foundation of house, Residents evacuated. Relayed by amateur radio.
Sep 11, 8:00 PM EDTFLOODLeominster, MARoute 2 near Route 12 closed due to flooding. Relayed by amateur radio.
Sep 11, 8:01 PM EDTFLOODLeominster, MAPond St and Pleasant St, a sink hole has formed and the water rushing in has washed away part of the road.
Sep 11, 8:40 PM EDTFLOODLeominster, MARoute 117 has a section of road buckled.
Sep 11, 9:00 PM EDTFLOODDunstable, MAFletcher Street flooded and impassable.
Sep 11, 9:30 PM EDTFLOODLeominster, MAMultiple reports of home evacuations. Including a trailer park of 30 people on Central Street.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WGUS51 KBOX 112117
FFWBOX
MAC017-027-120015-
/O.NEW.KBOX.FF.W.0063.230911T2117Z-230912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
517 PM EDT Mon Sep 11 2023

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Northern Worcester County in central Massachusetts...
  Northwestern Middlesex County in northeastern Massachusetts...

* Until 815 PM EDT.

* At 517 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. The expected rainfall rate is 2 to 4 inches in 1 hour. 
  Additional rainfall amounts of 1 to 3 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Leominster, Fitchburg, Westford, Gardner, Holden, Clinton, Athol, 
  Pepperell, Tyngsborough, Groton, Winchendon, Lunenburg, Townsend, 
  Littleton, Lancaster, Templeton, Rutland, Sterling, Ayer and 
  Westminster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4270 7144 4242 7158 4242 7227 4272 7219

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

Dooley
2 follow-up statements
232 
WGUS71 KBOX 112202
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
602 PM EDT Mon Sep 11 2023

MAC017-027-120015-
/O.CON.KBOX.FF.W.0063.000000T0000Z-230912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-Worcester MA-
602 PM EDT Mon Sep 11 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT THIS 
EVENING FOR NORTHERN WORCESTER AND NORTHWESTERN MIDDLESEX COUNTIES...

At 602 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to 2 
inches of rain have fallen. The expected rainfall rate is 2 to 4 
inches in 1 hour. Additional rainfall amounts of 1 to 3 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Leominster, Fitchburg, Westford, Gardner, Holden, Clinton, Athol, 
  Pepperell, Tyngsborough, Groton, Winchendon, Lunenburg, Townsend, 
  Littleton, Lancaster, Templeton, Rutland, Sterling, Ayer and 
  Westminster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4270 7144 4242 7158 4242 7227 4272 7219

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

Dooley
447 
WGUS51 KBOX 112344
FFWBOX
MAC017-027-120300-
/O.EXT.KBOX.FF.W.0063.000000T0000Z-230912T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
744 PM EDT Mon Sep 11 2023

The National Weather Service in Norton has extended the

* Flash Flood Warning for...
  Northern Worcester County in central Massachusetts...
  Northwestern Middlesex County in northeastern Massachusetts...

* Until 1100 PM EDT.

* At 744 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 6 inches of rain have fallen. The expected rainfall rate is 
  1 to 3 inches in 1 hour. Additional rainfall amounts up to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Leominster, Fitchburg, Westford, Gardner, Holden, Clinton, Athol, 
  Pepperell, Tyngsborough, Groton, Winchendon, Lunenburg, Townsend, 
  Littleton, Lancaster, Templeton, Rutland, Sterling, Ayer and 
  Westminster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4270 7144 4242 7158 4242 7227 4272 7219

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

Dooley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:01 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 11, 3:01 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
301 PM EDT Mon Sep 11 2023

.SYNOPSIS...
Low pressure in the southern coastal waters will bring rounds of
showers and embedded thunderstorms capable of heavy rain through
early tonight. Overcast skies with fog is expected on Tuesday as
high pressure over Maine briefly builds in. A frontal system
interacting with subtropical moisture will bring soaking rains
to parts of southern New England Wednesday. Much drier and more
seasonable weather then arrives for Thursday into at least
Friday, although Hurricane Lee still could make a closer pass
late this week or next weekend. Increasing surf and rip currents
are likely to begin around Tuesday and continue into the
weekend, although there is low confidence in any other impacts.
Refer to the latest forecasts on Hurricane Lee from the National
Hurricane Center.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
245 PM Update:

Key Points:

* Slow-moving showers with embedded t-storms to produce periods of
  heavy rain and potential urban and poor drainage street flooding
  through 9 PM, greatest risk in the Hartford, Worcester, Providence
  to Metrowest/Greater Boston corridors.

* Impacts to the Monday PM commute expected. Localized rapid-onset
  flooding possible.

Weak area of low pressure in coastal eastern NJ extends a
stationary frontal boundary seen as a windshift/local
convergence zone from southern CT into central RI and SE MA.
This is helping to focus more numerous showers and embedded
t-storms along its extent. While scattered lighter showers are
evident in radar mosaic imagery across northern and western MA,
the greatest risk for showers and thunderstorms capable of heavy
rain appears to be aligned on this existing area of localized
convergence. This feature stands to lift slowly northward late
this afternoon to early evening near or into some of our major
metropolitan areas during the PM rush. It's a pattern that may
lead to repeated rounds of showers and embedded t- storms, one
in an environment of high warm cloud depths favoring efficient
rainfall production in even showers. Soils are highly saturated
from recent rains and some areas (e.g. Providence/Cranston) saw
flooding just yesterday. So the risk for reduced visibilities
and heavy rain capable of street flooding will exist anywhere
along the Flood Watch area, but especially aligned in vicinity
of the Hartford-Worcester- Providence-Metrowest/Greater Boston
corridor. That rains may be fairly persistent/redeveloping may
lead to street flooding, and we can't rule out localized flash
flooding in isolated to scattered instances especially in areas
that have been harder- hit over the last 2 to 3 days. Potential
exists for local amts up to 3 inches of rain in any areas that
see persistent, heavy downpours.

Flood Watch continues in effect until late evening with no
changes made in time or location(s) from the mid-morning
expansion. Trend will be for showers and embedded storms to
collapse/shift southeast after the PM commute into the mid-
evening hours along with a decrease in overall intensity.

While rain chances trend more intermittent/spotty by late
evening and into the remainder of the overnight, stratus and fog
spreads back in westward. Fog may become rather widespread given
light NE flow, saturated ground and that most areas would have
experienced recent rain. It's not yet certain if this situation
would rise to the level of needing either fog statements or
dense fog advisories but it is a favorable setting for fog to
develop overnight.

Temperatures only to fall a few degrees from current values,
into the mid 60s to around 70.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
245 PM Update:

Tuesday and Tuesday Night:

The weak area of low pressure bringing the more active weather
for this aftn and early tonight will have moved into the waters
well east of Cape Cod early Tue. However sfc ridging building
down coastal ME and NH will maintain onshore flow on modest NE
winds; models showing a lot of lower level RH trapped in the
lowest few km of atmosphere across much of central and eastern
sections of Southern New England. While any early-day fog should
dissipate by 10 AM, what will not will be a blanket of overcast
stratus, the net effect being little if any significant warming
despite still continued humid weather. Though there may be
intermittent and much lighter showers around in this blanket of
gray stratus clouds, Tuesday is a relative dry day of sorts
compared to recent conditions. Rain amts should be less than a
tenth of an inch in any one area. High temps were on the lower
end of guidance, using some of the higher-res NAM and a blend of
short- term guidance to bring highs in the low to mid 70s for
most of central and eastern MA and RI. Further west, there is
some optimism for more cloudy breaks into Tolland and Hartford
Counties and into western MA, with highs reaching the middle to
upper 70s.

Easterly flow continues into Tuesday evening, which will
maintain low clouds and possible development of foggy areas;
however it may not be as widespread as forecast conditions
tonight. Increasing height falls later in the overnight to early
Wed associated with frontal system bringing another round of
more active weather for Wed brings about an increase in PoP from
sub- mentionable to high chance range into our western counties.
However the bulk of rains should hold until well into Wed. Lows
mainly in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...

* Wet weather returns with soaking rain and thunderstorms
  Wednesday.

* Dry weather and seasonable temperatures expected Thursday and
  Friday, but we continue to monitor Hurricane Lee into this
  weekend. It remains unknown whether it will directly impact
  New England.

* Increasing rip current risk and high surf continues into part
  of next weekend on beaches with southern and southeast
  exposures.

An approaching cold front Wednesday should result in another day
of showers and thunderstorms, with locally heavy rainfall. This
front should move offshore sometime Wednesday night into
Thursday.

The main issue with this portion of the forecast remains the
ultimate track of Hurricane Lee. This will be greatly influenced
by the evolution of a mid level trough over SE Canada and the
Great Lakes. Lots of uncertainty remains in the details, which
will be important. Please keep in mind that this is a forecast
4-5 days in the future. it remains too early to focus on the
specifics. This is the plan and prepare for possibilities phase
of the forecast. Those details and expected impacts for southern
New England will come into better focus towards mid week. Stay
tuned to the latest forecasts from the National Hurricane Center
for late this week into this weekend.

Above normal temperatures expected Wednesday, then trending to
near to slightly below normal late this week into this weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z TAF Update:

Through 00z Tue: Moderate confidence.

Generally lower (MVFR-LIFR categories) from ORH east with MVFR-
VFR conditions BAF-BDL initially; however increasing coverage of
SHRA/+SHRA into a SW to NE linear-oriented fashion, mainly in
the BOS, ORH, PVD, BDL and perhaps BED areas through 00z.
Embedded TS possible although would be the exception vs rule but
included as a TEMPO mention. E to NE winds 4-6 kt, although
ESE/SE winds 4-8 kt PVD and SE MA airports.

Tonight: Moderate confidence.

MVFR-LIFR early with likely ongoing SHRA/embedded TS moving ESE
00-03z while weakening as it does so. While rain generally
diminishes in coverage/intensity, with it will be the return of
stratus and fog at IFR to LIFR levels settling in; expanding
soonest eastern areas and a few hrs later toward western
airports. Reduced confidence in the exact timing. NE winds 3-6
kt, calm at times.

Tuesday and Tuesday Night: Moderate confidence.

While fog dissipates, IFR to LIFR ceilings likely central and
eastern airports for most of the time. May see some 1-category
improvement in categories for BAF-BDL but not likely any higher
than MVFR. Spotty, light SHRA during the day. Period of steadier
rains arrives late overnight to early Wed AM. NE to E winds 4-8
kt.

KBOS TAF...Moderate confidence in TAF. MVFR/IFR thru about 19z,
with increasing coverage and intensity of rain showers during
the 19-23z period which should bring lowering ceilings to IFR
levels and steady/heavy rain with visbys 1-3 SM. TS possible in
same timeframe. Rain gradually shifts southeast ~00-03z Tue
although NE winds will draw LIFR stratus and fog back in. Light
NE winds.

KBDL TAF...Moderate confidence in TAF. OVC VFR/MVFR with
increasing coverage and intensity of rain showers during the
19-23z period, bringing lowering ceilings and steady/heavy rain
with visbys 1-3 SM. Rain gradually shifts SE 23-00z although w/
fog and stratus at IFR/LIFR levels. Light north winds.

Outlook /Wednesday through Saturday/...

Wednesday: Mainly MVFR, with local IFR possible. SHRA likely,
slight chance TSRA.

Wednesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, slight chance TSRA.

Thursday: VFR. Breezy. Slight chance SHRA.

Thursday Night: VFR. Breezy.

Friday: VFR. Windy with areas of gusts up to 30 kt.

Friday Night: VFR. Strong winds with gusts up to 45 kt. Slight
chance SHRA.

Saturday: VFR. Strong winds with gusts up to 55 kt. Chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

245 PM Update:

Overall high confidence.

For this afternoon and tonight: Mainly E winds around 10 kt (NE on
northern waters, ESE/SE on the southern waters) tonight. Seas 2-4 ft
on most waters. Main risk for mariners is patchy fog (locally dense)
through overnight and showers and t-storms this afternoon into
evening.

For Tue and Tue night: Winds become NE to E around 10 kt, seas
continue mainly around 2 to 4 ft, though an outside chance of a 5 ft
wave is possible on the far outer waters by early Wed AM. Fog may
continue on the waters through Tue night.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers, slight chance of thunderstorms.

Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 11 ft.

Friday Night: Moderate risk for gale force winds with gusts up
to 45 kt. Rough seas up to 17 ft. Slight chance of rain
showers.

Saturday: Moderate risk for storm force winds with gusts up to
55 kt. Rough seas up to 20 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 2 AM EDT Tuesday for CTZ002>004.
MA...Flood Watch until 2 AM EDT Tuesday for MAZ004>007-012>021-026.
RI...Flood Watch until 2 AM EDT Tuesday for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...Belk
AVIATION...Belk/Loconto
MARINE...Belk/Loconto

In the hours before

Special weather statement, Sep 11, 3:38 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
338 PM EDT Mon Sep 11 2023

MAZ004-026-112045-
Northwest Middlesex County MA-Northern Worcester MA-
338 PM EDT Mon Sep 11 2023

...A thunderstorm will bring heavy rainfall to portions of north
central Worcester and northwestern Middlesex Counties through 445 PM
EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hubbardston, or 10 miles southwest of Fitchburg, moving northeast at
10 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Leominster, Fitchburg, Gardner, Pepperell, Groton, Lunenburg,
Townsend, Lancaster, Templeton, Rutland, Sterling, Ayer, Westminster,
Shirley, Ashburnham, Hubbardston, Princeton, and Ashby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4271 7166 4258 7154 4242 7200 4250 7208
      4271 7185
TIME...MOT...LOC 1937Z 234DEG 7KT 4249 7198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Dooley
Special weather statement, Sep 11, 3:54 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
354 PM EDT Mon Sep 11 2023

MAZ012-013-017>022-RIZ001>005-112100-
Southern Worcester MA-Southern Plymouth MA-Western Plymouth MA-
Barnstable MA-Eastern Plymouth MA-Western Norfolk MA-
Northern Bristol MA-Southern Bristol MA-Eastern Kent RI-
Northwest Providence RI-Bristol RI-Western Kent RI-
Southeast Providence RI-
354 PM EDT Mon Sep 11 2023

...A line of thunderstorms with heavy rainfall will impact portions
of southeastern Worcester, southern Norfolk, western Barnstable,
Plymouth, Bristol, northern Kent, Providence and northern Bristol
Counties through 500 PM EDT...

At 353 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thompson to 6 miles northeast of Plymouth.
These storms were nearly stationary.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Providence, New Bedford, Brockton, Fall River, Warwick, Cranston,
Pawtucket, Plymouth, Taunton, East Providence, Woonsocket, Coventry,
Cumberland, North Providence, Franklin, West Warwick, Johnston, North
Attleborough, Milford, and Stoughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.

&&

LAT...LON 4174 7059 4170 7179 4215 7180 4213 7066
      4201 7056 4198 7059 4193 7050 4188 7050
TIME...MOT...LOC 1953Z 238DEG 4KT 4195 7180 4195 7055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Dooley
Special weather statement, Sep 11, 4:48 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
448 PM EDT Mon Sep 11 2023

CTZ002-003-MAZ009-011-112145-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
448 PM EDT Mon Sep 11 2023

...Strong thunderstorms will impact portions of northwestern Tolland,
Hartford and southwestern Hampden Counties through 545 PM EDT...

At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granby to near West Hartford to near
Prospect. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail in addition to
         heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected. Heavy
         rainfall could lead to localized flooding.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, East Hartford, Enfield, Southington, Glastonbury,
Newington, Vernon, Windsor, Agawam, Wethersfield, South Windsor,
Farmington, Simsbury, Bloomfield, and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4207 7304 4209 7251 4176 7239 4162 7249
      4165 7251 4163 7271 4155 7282 4157 7285
      4155 7285 4156 7295 4163 7293 4164 7299
      4180 7302 4181 7295 4188 7295 4197 7289
      4197 7303 4204 7301 4204 7304
TIME...MOT...LOC 2046Z 277DEG 10KT 4199 7286 4180 7279 4154 7297

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Dooley
Local storm report, Sep 11, 4:56 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
456 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Flood            1 W North Providence    41.86N 71.48W
09/11/2023                   Providence         RI   Fire Dept/Rescue

            Fire department assisting in the area of
            Brown Ave along with a flooded basement.
            Relayed my amateur radio.

&&
Local storm report, Sep 11, 5:03 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
503 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Flood            1 SE Lincoln            41.90N 71.45W
09/11/2023                   Providence         RI   Fire Dept/Rescue

            146 South at Breakneck Hill Road flooded and
            impassible. Relayed by amateur radio.

&&
Local storm report, Sep 11, 5:05 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
505 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flood            2 SE Pawtucket          41.85N 71.35W
09/11/2023                   Providence         RI   Amateur Radio

            Section of Newport Ave flooded and
            impassable.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:00 AM EDTFlood WatchBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more23 hr
Sep 11, 7:05 AM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth3 hr
Sep 11, 1:51 PM EDTSpecial Weather StatementBOXBristol, Norfolk, Plymouth54 min
Sep 11, 2:11 PM EDTSpecial Weather StatementBOXMiddlesex64 min
Sep 11, 2:52 PM EDTSpecial Weather StatementBOXBristol, Norfolk53 min
Sep 11, 3:38 PM EDTSpecial Weather StatementBOXWorcester67 min
Sep 11, 3:54 PM EDTSpecial Weather StatementBOXBristol, Plymouth66 min
Sep 11, 4:10 PM EDTFlash Flood WarningBOXBristol, Norfolk, Worcester3 hr
Sep 11, 5:11 PM EDTFlash Flood Warning Considerable damage threatBOXBristol, Norfolk, Worcester3 hr
Sep 11, 5:23 PM EDTSpecial Weather StatementBOXWorcester52 min
Sep 11, 5:31 PM EDTSpecial Weather StatementBOXPlymouth59 min
Sep 11, 5:44 PM EDTSpecial Weather StatementBOXHampden, Hampshire61 min
Sep 11, 5:51 PM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire, Worcester5 hr
Sep 11, 7:22 PM EDTFlash Flood Warning EmergencyCatastrophic damage threatBOXWorcester13 hr

Nearby

Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.